Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 45, NWS Kansas City, MO

April 30, 20226 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 30, 2022, 12:22 AM CDT for 6 counties in Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2022, 12:22 AM CDT (05:22 UTC)
Expired
Apr 30, 2022, 1:15 AM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chariton County, MO, Cooper County, MO, Howard County, MO, Pettis County, MO, Randolph County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 12:34 AM CDTHAIL 13 S Hughesville, MO50 MPH WINDS WITH THE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1788 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
2.2
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted.

672 
WUUS53 KEAX 300522
SVREAX
MOC041-053-089-159-175-195-300615-
/O.NEW.KEAX.SV.W.0045.220430T0522Z-220430T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1222 AM CDT Sat Apr 30 2022

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Chariton County in north central Missouri...
  Randolph County in north central Missouri...
  Pettis County in central Missouri...
  Howard County in central Missouri...
  Saline County in central Missouri...
  Cooper County in central Missouri...

* Until 115 AM CDT.

* At 1222 AM CDT, severe thunderstorms were located along a line
  extending from near Slater to 7 miles east of Houstonia to near
  Windsor, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sedalia, Moberly, Marshall, Boonville, Windsor, Fayette, Slater,
  Salisbury, Huntsville, Glasgow, La Monte, New Franklin, Pilot
  Grove, Smithton, Higbee, Green Ridge, Keytesville, Otterville,
  Bunceton and Clark.

This includes Interstate 70 in Missouri between mile markers 70 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 9232 3925 9243 3902 9256 3898 9257
      3891 9250 3868 9262 3870 9306 3853 9307
      3854 9328 3852 9330 3851 9351 3888 9341
      3938 9311 3955 9308 3960 9230
TIME...MOT...LOC 0522Z 261DEG 46KT 3928 9307 3887 9323 3851 9348 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Blair
2 follow-up statements
705 
WWUS53 KEAX 300549
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1249 AM CDT Sat Apr 30 2022

MOC041-053-089-159-175-195-300615-
/O.CON.KEAX.SV.W.0045.000000T0000Z-220430T0615Z/
Chariton MO-Randolph MO-Pettis MO-Howard MO-Saline MO-Cooper MO-
1249 AM CDT Sat Apr 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHEASTERN CHARITON...RANDOLPH...EASTERN PETTIS...HOWARD...
SOUTHEASTERN SALINE AND COOPER COUNTIES...

At 1249 AM CDT, severe thunderstorms were located along a line
extending from near Armstrong to near Boonville to 8 miles south of
Smithton, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sedalia, Moberly, Boonville, Fayette, Salisbury, Huntsville, Glasgow,
New Franklin, Pilot Grove, Smithton, Higbee, Otterville, Bunceton,
Clark, Cairo, Armstrong, Prairie Home, Nelson, Renick and Blackwater.

This includes Interstate 70 in Missouri between mile markers 77 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3925 9232 3925 9243 3902 9256 3898 9257
      3891 9250 3868 9262 3870 9306 3853 9307
      3854 9328 3852 9330 3892 9327 3928 9291
      3954 9274 3960 9230
TIME...MOT...LOC 0549Z 261DEG 46KT 3933 9265 3892 9282 3856 9307 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Blair
776 
WWUS53 KEAX 300611
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
111 AM CDT Sat Apr 30 2022

MOC041-053-089-159-175-195-300621-
/O.EXP.KEAX.SV.W.0045.000000T0000Z-220430T0615Z/
Chariton MO-Randolph MO-Pettis MO-Howard MO-Saline MO-Cooper MO-
111 AM CDT Sat Apr 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARITON...
RANDOLPH...EASTERN PETTIS...HOWARD...SOUTHEASTERN SALINE AND COOPER
COUNTIES WILL EXPIRE AT 115 AM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
these thunderstorms.

LAT...LON 3925 9232 3925 9243 3902 9256 3898 9257
      3891 9250 3868 9262 3870 9306 3853 9307
      3854 9328 3852 9330 3892 9327 3928 9291
      3954 9274 3960 9230
TIME...MOT...LOC 0611Z 261DEG 46KT 3937 9231 3896 9248 3860 9273 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:55 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 29, 6:55 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
655 PM CDT Fri Apr 29 2022

.Discussion...
Issued at 315 PM CDT FRI APR 29 2022

Message of the Day

- A line of storms is expected to move through the area tonight
between 9 PM - 5 AM. Severe weather is very possible with damaging
winds up to 70 mph, hail up to ping-pong ball sized, and a tornado
or two all being concerns. Highest risk for severe weather is for
areas west of a line from Bethany, MO down to Butler, MO.

Today's convection has moved out, leaving everyone dry. In western
KS, the surface low is strengthening and moving east, creating
breezy conditions. The southeasterly winds will gust up to 35 mph
this afternoon and evening. The southerly flow and clouds breaking
up a little this afternoon will help temperatures rise into the 70s
for most of the area and mid 60s for those in northeast MO. Warmer
air is also filtering in around 750 mb, creating a cap across the
area. This will keep us dry for the remainder of the afternoon and
evening hours.

Tonight, the upper level trough, currently over the Rockies will
move into the Midwest and become negatively tilted. At the same time
the LLJ will strengthen over the region and the surface low and cold
front will start pushing through. Storms are forecast to develop
initially out in central KS/NE and then move east, eventually
forming a line. The line of storms is expected to reach far
northwest MO/northeast KS between 9-10 PM tonight, the I-35 corridor
between 11 PM FRI - 12 AM SAT, and Kirksville down to Clinton
between 12 AM - 3 AM Saturday morning. Surface based CAPE around
2000 J/kg and deep layer shear around 25-30 kts support the line
being strong to severe. However, instability will weaken greatly
as the line moves east, so the highest risk for severe weather
will reside in areas west of a line from Bethany, MO down to
Butler, MO. Damaging winds up to 70 mph are the main concern with
the line with DCAPE around 1000 J/kg. Hail up to ping-pong ball
sized is also possible with moderate mid-level lapse rates. A
tornado or two are possible as well. 0-3 km shear is around 35 kts
right now and looks like it could be perpendicular enough to the
line for rotation being a possibility. Again, our enhanced risk
from SPC is mainly for damaging winds. The greatest tornado and
hail threat is west in NWS Topeka's area. Storms will be done in
northwest MO/northeast KS by 1 AM, the KC metro by 3 AM, and out
of our area entirely by 6 AM.

Saturday will be dry with the clouds clearing out. It'll be cooler
and breezy behind the front. Highs are forecast to be in the 60s and
low 70s with westerly winds gusting between 35-40 mph. High pressure
remains in place for Sunday with similar temperatures and wind gusts
up to 30 mph. The pattern becomes active again next week with a
couple of chances for showers and storms starting Monday.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 653 PM CDT FRI APR 29 2022

Currently gusty southeasterly winds at all terminals under a mid
level cloud deck. The leading edge of a squall line is expected to
move through STJ between 3z and 4z and the KC metro terminals
between roughly 330z and 430z tonight. This leading edge will
produce frequent wind gusts to 40 knots with an occasional gusts
as high as 60 knots along with heavy rain, frequent lightning, and
possibly some small hail. Behind the main line, stratiform rain
and the occasional lightning strike will linger for a few hours
before exiting to the east. Winds will turn southwesterly behind
the line/cold front, with gusts up to 22 knots continuing. Aside
from some brief periods of MVFR CIGs during the storms, VFR
conditions are expected through the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Atkins
Aviation...BMW
Hazardous weather outlook, Apr 29, 4:45 AM CDT, 19 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
445 AM CDT Fri Apr 29 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-300945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
445 AM CDT Fri Apr 29 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Morning thunderstorms are expected to remain below severe limits.

Strong southerly winds could gust to near 30 mph this afternoon.

 There is a chance for severe weather on Friday night with all modes
 of severe weather possible including damaging winds, large hail,
 and a few tornadoes. In additional to the severe weather threat,
 heavy rain may lead to flash flooding and river flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 29, 10:15 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1015 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     TSTM WND GST     KANSAS CITY             39.10N 94.59W
04/29/2022  E60 MPH          JACKSON            MO   TRAINED SPOTTER

            POWER LOSS.

&&

BT
Local storm report, Apr 29, 10:17 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1017 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     LEAVENWORTH             39.31N 94.92W
04/29/2022  E55 MPH          LEAVENWORTH        KS   PUBLIC

&&

BT
Local storm report, Apr 29, 10:19 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1019 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     HAIL             SHAWNEE                 39.01N 94.81W
04/29/2022  E0.70 INCH       JOHNSON            KS   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

BT
Local storm report, Apr 29, 10:54 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1054 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND DMG     1 N WESTWOOD HILLS      39.06N 94.61W
04/29/2022                   WYANDOTTE          KS   PUBLIC

            LARGE TREE DOWN ON HOME. REPORT VIA SOCIAL
            MEDIA.

&&

BT
Local storm report, Apr 29, 11:06 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1106 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     TSTM WND GST     PLEASANT HILL           38.79N 94.27W
04/29/2022  E60 MPH          CASS               MO   PUBLIC

            WIND GUST AT THE OFFICE.

&&

BT
Local storm report, Apr 30, 12:22 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1222 AM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     MARSHALL                39.13N 93.20W
04/30/2022  M63 MPH          SALINE             MO   ASOS

&&

BT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:45 PM CDTSevere Thunderstorm WarningEAXHolt45 min
Apr 29, 9:24 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt, Nodaway, Platte51 min
Apr 29, 9:29 PM CDTTornado WarningEAXBuchanan, Platte21 min
Apr 29, 9:58 PM CDTSevere Thunderstorm WarningEAXCass, Clay, Jackson, Platte47 min
Apr 29, 10:08 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Caldwell, Clinton, Daviess, DeKalb and 5 more52 min
Apr 29, 10:44 PM CDTSevere Thunderstorm WarningEAXBates, Cass46 min
Apr 29, 11:07 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette38 min
Apr 29, 11:08 PM CDTAreal Flood AdvisoryEAXCass3 hr
Apr 29, 11:23 PM CDTAreal Flood AdvisoryEAXCass, Jackson, Johnson, Lafayette3 hr
Apr 29, 11:33 PM CDTRiver Flood WarningEAXCooper42 hr
Apr 30, 5:43 AM CDTRiver Flood WarningEAXJohnson, Pettis50 hr
Apr 30, 7:20 AM CDTRiver Flood WarningEAXCass, Henry, Johnson47 hr
Apr 30, 7:25 AM CDTRiver Flood WarningEAXCooper, Saline8 days
Apr 30, 8:30 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston46 hr
Apr 30, 9:12 AM CDTRiver Flood WarningEAXCass, Henry, Johnson45 hr
Apr 30, 2:37 PM CDTRiver Flood WarningEAXCooper10 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.